Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 89, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 5, 2017, 12:43 PM MST for Apache County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2017, 12:43 PM MST (19:43 UTC)
- Expired
- Sep 5, 2017, 4:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 244 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WGUS55 KFGZ 051943
FFWFGZ
AZC001-052345-
/O.NEW.KFGZ.FF.W.0089.170905T1943Z-170905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1243 PM MST TUE SEP 5 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Apache County in northeastern Arizona...
* Until 445 PM MST
* At 1242 PM MST, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Del Muerto and Canyon De Chelly National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3627 10920 3614 10916 3597 10922 3603 10943
3609 10954 3619 10955 3627 10934
$$
KD2 follow-up statements
977
WGUS75 KFGZ 052049
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
149 PM MST TUE SEP 5 2017
AZC001-052345-
/O.CON.KFGZ.FF.W.0089.000000T0000Z-170905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
149 PM MST TUE SEP 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
APACHE COUNTY...
At 147 PM MST, Doppler radar indicated that heavy rain was ending
across the warned area. Still...the threat for flash flooding is
expected to continue due to the very heavy rain that had fallen
earlier.
Some locations that will experience flooding include...
Del Muerto and Canyon De Chelly National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3627 10920 3614 10916 3597 10922 3603 10943
3609 10954 3619 10955 3627 10934
$$
KD047
WGUS75 KFGZ 052329
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
429 PM MST TUE SEP 5 2017
AZC001-052338-
/O.CAN.KFGZ.FF.W.0089.000000T0000Z-170905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
429 PM MST TUE SEP 5 2017
...THE FLASH FLOOD WARNING FOR APACHE COUNTY IS CANCELLED...
The heavy rain around Canyon De Chelly has ended. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3627 10920 3614 10916 3597 10922 3603 10943
3609 10954 3619 10955 3627 10934
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:33 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 5, 9:33 AM MST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 933 AM MST Tue Sep 5 2017 .SYNOPSIS...Expect a chance of showers and thunderstorms this week, with the best chances today and again Friday and Saturday. High temperatures will remain well above normal today, but will gradually decrease to near average the remainder of the week. && .DISCUSSION...A relatively active monsoon day is expected to unfold later this morning and into the afternoon based on latest trends in the model guidance. Storms are expected to develop along the Mogollon Rim later this morning and progress toward the west-southwest through the afternoon and evening. Hi-res models indicate the potential development of a complex similar to the one that moved through Yavapai County late yesterday afternoon and evening. As mentioned by the previous shift, there is also some indication of a secondary cluster of storms developing over central/northern Navajo and Apache counties which will then move toward the southwest into the Flagstaff area late afternoon/early evening. These scenarios are not much different from the previous shifts thinking so current forecast remains on track. No updates were needed this morning. && .PREV DISCUSSION /406 AM MST/...Strong high pressure centered north of the state will bring another day of well above normal high temperatures, especially for areas north of the Mogollon Rim which are closer to the center of the ridge and where less cloud cover is expected. Otherwise, we expect another round of showers and thunderstorms to develop. The first storms are forecast to develop around mid day along the Mogollon Rim and White Mtns, then move toward the west-southwest with the steering flow into northern Gila and Yavapai counties from mid afternoon to early evening. A few storms could become strong, with wind gusts near 50 mph and hail. A secondary area of storms could develop along the higher terrain in northeast Arizona and move southwestward toward Winslow and Flagstaff later early to mid evening, though this activity should be less intense and more widely scattered. Wednesday and Thursday - mid-level flow turns more out of the southeast as the high shifts toward New Mexico. This will bring a slow decrease in daytime high temperatures. Moisture values look slightly lower these two days, but still sufficient for isolated to scattered storms, mainly from the Mogollon Rim/White Mtns northward. Gila and Yavapai counties should see less storm coverage in this flow pattern. Friday and Saturday - deep layer flow becomes southerly and increases due to flow around the ridge to our east and a trough off the California coast. This should lead to an increase in moisture levels. The deepest moisture is currently forecast to arrive in southern Arizona on Friday then spread north Saturday. Storm chances are in the 30 to 50 percent range each of these days. The ridge is forecast to shift back toward Arizona by early next week which would bring lower storm chances. && .AVIATION...For the 18Z package...Isolated to scattered SHRA/TSRA will develop after 18z over the higher terrain before moving west- southwest through the afternoon and evening. Stronger cells will produce moderate rain with potential for MVFR visibility and gusty winds up to 45 kts. Storm coverage and intensity will gradually diminish after 03z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Moisture will gradually increase through the week leading to an increase in daily shower and thunderstorm activity. Daytime temperatures will begin to trend down closer to early September averages. Outside of storms, winds will remain light with a slight increase in southerly wind by late in the week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/JJ AVIATION...TPS FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Sep 5, 4:40 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 440 AM MST Tue Sep 5 2017 AZZ004>018-037>040-060200- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 440 AM MST Tue Sep 5 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop along the Mogollon Rim and White Mountains by early afternoon, then move into northern Gila and Yavapai County from mid afternoon into early evening. Some of the storms could become strong, with wind gusts near 50 mph and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances shift mainly to areas along and north of the Mogollon Rim for Wednesday and Thursday. By Friday and Saturday, increasing moisture will bring a higher chance of showers and thunderstorms to all of northern Arizona. There will also be an increased chance of localized heavy rainfall and flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Sep 4, 6:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Sep 5, 2:15 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Sep 5, 3:18 PM MST | Special Weather Statement | FGZ | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.